Indian Journal of Dermatology
ORIGINAL ARTICLE
Year
: 2018  |  Volume : 63  |  Issue : 1  |  Page : 41--46

Cutaneous adverse reactions of chemotherapy in cancer patients: A clinicoepidemiological study


Saumita Ghosh Biswal1, Rajesh Datt Mehta2 
1 Department of Dermatology, Venereology and Leprosy, Kalinga Institute of Medical Sciences, Bhubaneswar, Odisha, India
2 Department of Dermatology, Venereology and Leprosy, S. P. Medical College, Bikaner, Rajasthan, India

Correspondence Address:
Dr. Saumita Ghosh Biswal
Department Of Dermatology, Venereology and Leprosy, Kalinga Institute of Medical Sciences, Bhubaneswar - 751 024, Odisha
India

Background: The diagnosis of cutaneous adversities in the cancer patient is especially difficult, given the complexity of their illness and combination protocols used for the treatment. The present study was undertaken to know the spectrum of cutaneous adversities in patients undergoing chemotherapy and the drug(s) most commonly associated with it. Materials and Methods: A total of 1000 patients with malignancies under chemotherapy in the oncology ward and outpatient department were screened in this observational study from January 2013 to February 2015. Relevant investigations for diagnosis of malignancies under chemotherapy and dermatological disorders were carried out. Results: Three hundred and eighty-four patients presented with cutaneous adversities of chemotherapy. The most common was anagen effluvium (78.6%), followed by xerosis (4.4%), thrombophlebitis (3.1%), generalised pruritus (2.9%), melanonychia (2.9%), hand-foot syndrome (2.6%), extravasation reactions (1.8%), flagellate dermatosis (1.3%), prurigo nodularis (0.8%), exfoliation (0.5%), ichthyosis (0.5%), papulopustular rash (0.3%), bullous photodermatitis (0.3%), and Sweet's syndrome (0.3%). Chemotherapeutic drugs were mostly given in combinations. Most common drugs to cause anagen effluvium were alkylating agents in combinations, hand-foot syndrome by taxanes (docetaxel), flagellate dermatoses by antitumour antibiotics (bleomycin), and exfoliation by antimetabolites (methotrexate). The limitation of this study was to imply a specific drug as the causation of the cutaneous adversities since the chemotherapy mostly consisted of combination protocols. Therefore, we have tried to associate the drug combination itself. Conclusion: Chemotherapeutic drugs produce a range of cutaneous adversities, certain specific adversities pertaining to drugs, and their combinations have been implicated which should be looked for and managed accordingly. Knowledge of the adverse effects of anticancer drugs will help reduce the psychological trauma and improve the quality of life.


How to cite this article:
Biswal SG, Mehta RD. Cutaneous adverse reactions of chemotherapy in cancer patients: A clinicoepidemiological study.Indian J Dermatol 2018;63:41-46


How to cite this URL:
Biswal SG, Mehta RD. Cutaneous adverse reactions of chemotherapy in cancer patients: A clinicoepidemiological study. Indian J Dermatol [serial online] 2018 [cited 2020 Feb 24 ];63:41-46
Available from: http://www.e-ijd.org/article.asp?issn=0019-5154;year=2018;volume=63;issue=1;spage=41;epage=46;aulast=Biswal;type=0